Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

Allergic reaction to Propranolol?

Hi there,

Just a quick backstory on my anxiety and why I've been taking propranolol; I've been suffering with very bad social anxiety for over a year now. It mostly occurs in work, I've had multiple panic attacks, and constantly break out in red rashes on my neck and chest when I get anxious over talking to people. Shaky hands, knees and voice. Unable to think straight, I have it all!

So about a month ago I was prescribed the beta blocker Propranolol to minimise my physical symptoms, which I believe cause me greater anxiety (people see me going red, see my rash etc and this
gives me more anxiety)
The first day I took it, I noticed after my shower that I had hives all over my foot. I brushed this off as a reaction to the hot shower water, as I had already got the side effect of cold feet and hands that day and thought the hot water maybe had just caused a reaction with my cold feet.
Since then I have been getting random hives all over my body from day to day. Usually around night time before I go to bed. I'd say I get one or two hives at least 3 times a week now.
I thought nothing of it but they seem to be getting worse, tonight and last night I got a series of quite large hives in a line where my bra strap goes on my shoulder.

Is this a normal reaction or is this the start of a serious allergic reaction?

Does this mean I have to stop talking beta blockers altogether? Or does this mean maybe I am only allergic to propranolol and can try another form of beta blockers. I don't think I'll be able to cope in work without them :(

Please help, any advice would be great.


Thanks
3 Responses
Avatar universal
Why don't you ask your pharmacist or doctor because it may not be related and there may be something else causing it that she can give advice on? No one here can diagnose you and might steer you the wrong way with anecdotal evidence that might be wrong.
Avatar universal
I have booked an appointment with my doctor, but my usual doctor I see, who knows about my struggle with anxiety and prescribed me the propranolol is out of office until Monday (4 days from now) I have booked an appointment to see her on Monday but I'm worried whether I should continue taking it until I see her? I'm not sure whether these hives are a serious warning sign and that I should stop taking them. I don't want to have an anaphylactic reaction :(
1 Comments
The pharmacist knows all about these meds so that is why I would call her. This chat line can't give proper guidance for something risky like continuing the med because you never know if the person answering knows what they think they know.
Avatar universal
You were given beta blockers because they have been helpful to people with social anxiety.  It is very possible you're having an allergic reaction and yes, there are other beta blockers.  I would consider therapy as well, since that would solve the problem providing it works, which isn't guaranteed but is better if it does than suppressing the problem with drugs that don't directly treat it (and there are no drugs that treat the cause of anxiety unless it's from a physiological problem).  I've never taken beta blockers, so I don't know if you have to taper off them or not, as you do with benzos or antidepressants.  You can probably learn this by reading the information packet that came with your prescription.  The usual way to tell if something is causing an allergic reaction is to stop using it and see if the problem goes away, so you do need to find out if you can just stop a beta blocker or if you need to taper off it.  The reason I mention this is, I doubt anyone, your doctor or a pharmacist, can tell you if the drug is causing this -- anything can be causing it.  You were already suffering skin problems before taking it.  The only way you'll know for certain is to stop taking it and see if that solves the problem, so again, what you need to learn is how to properly stop the drug as an experiment to see if it's the problem.  Even if your doctor has never heard of this happening, it could still be happening to you.  People differ.  Doctors often don't seem to know that.
1 Comments
Let me add, drugs have a lot of things in them that isn't the drug -- fillers and binders and the coloring agents used can be the problem as well.  That's another reason it's just very difficult to tell what's causing the problem.  The way, for example, nutritionists often treat food allergies is to eliminate almost all the food you eat to a bare minimum and then start adding foods back one at a time to see if that's what you're allergic to.  Just a hard thing to deal with.  In your case, when you get a new problem right after starting a medication, the medication is the most likely culprit.
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?